Alert archive / Washington / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 30, 2020, 5:36 PM PDT for Adams County, Garfield County, Whitman County, Washington. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2020, 5:36 PM PDT (00:36 UTC)
- Expired
- May 30, 2020, 6:15 PM PDT
- In force
- 39 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Adams County, WA, Garfield County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 124 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:05 PM PDT | TSTM WND DMG | Washtucna, WA | SEVERAL LARGE TREES UPROOTED. UNOCCUPIED TRAILER BLOWN INTO POWER POLE. |
| May 30, 6:10 PM PDT | TSTM WND DMG | 7 E Cunningham, WA | ROOF BLOWN OFF AN OLD SHOP BUILDING ON FOULKES ROAD NORTH OF HIGHWAY 26. TIME ESTIMATED FROM RADAR. |
| May 30, 6:15 PM PDT | TSTM WND DMG | Washtucna, WA | DAMAGE TO LARGE EVERGREEN TREE. |
| May 30, 6:19 PM PDT | TSTM WND DMG | 1 Sw Washtucna, WA | 12 POWER POLES BLOWN OVER ON HIGHWAY 260 NEAR GILL ROAD. |
| May 30, 6:20 PM PDT | TSTM WND GST 72 | 7 S Ralston, WA | BLOWING DUST REDUCING VISIBILITY BELOW 1 MILE THEN WIND AND HEAVY RAIN. VISIBILITY REMAINED BELOW 1 MILE WITH THE RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:22 PM PDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952
WUUS56 KOTX 310036
SVROTX
WAC001-023-075-310115-
/O.NEW.KOTX.SV.W.0004.200531T0036Z-200531T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
536 PM PDT Sat May 30 2020
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Adams County in eastern Washington...
Garfield County in southeastern Washington...
Central Whitman County in eastern Washington...
* Until 615 PM PDT.
* At 533 PM PDT, a severe thunderstorm was located near Kahlotus, or
17 miles east of Connell, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Wind damage is also
likely to mobile homes, roofs, and outbuildings. Isolated
large hail is expected which may cause damage to roofs,
siding, windows, and vehicles.
* Locations impacted include...
Ritzville, Pomeroy, Lind, St. John, Endicott, Washtucna, Lamont,
Riparia, Hay, Tokio, Dodge, Revere, La Crosse, Almota, Mayview,
Ralston, Pizzro, Dusty, Wawawai and Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Spokane.
Areas of blowing dust are expected near and ahead of the
thunderstorms. Motorists can expect poor visibilities and should
reduce speeds accordingly.
&&
LAT...LON 4629 11762 4633 11762 4634 11768 4647 11774
4647 11786 4662 11785 4658 11790 4659 11802
4655 11817 4674 11825 4674 11871 4725 11871
4718 11750 4664 11737 4644 11740 4628 11750
TIME...MOT...LOC 0033Z 203DEG 59KT 4662 11849
HAIL...1.75IN
WIND...70MPH
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:41 PM PDT, 55 minutes earlier.
Area forecast discussion, May 30, 4:41 PM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Sat May 30 2020
.SYNOPSIS...
Severe thunderstorms will spread into the Inland NW late this
afternoon and this evening. Large hail, damaging winds and
torrential rains are all possible. Sunday will be very cool and
cloudy. Temperatures will rebound into the 70s for the rest of the
week with mainly mountain showers.
&&
.DISCUSSION...
**** Severe thunderstorms after 5pm this evening ****
The thunderstorms will be capable of producing large hail
(baseball sized?), damaging winds (up to 75 mph) and flash
flooding.
We've been talking about this event a lot, and with good reason.
Please take it seriously. So I won't go into all the large scale
weather discussion. Instead I'll focus on some of the details that
we're seeing from the various high resolution weather models. Some
models have a scenario where a Mesoscale Convective System (MCS)
develops over central Oregon and moves due north through central
WA this evening, leaving the ID Panhandle and extreme eastern WA
out of the action. But that is becoming the minority solution. The
recent HRRR and 18Z NAMnest are favoring a more widespread
scenario for our area, where severe storms will extend from the
Cascades into the Panhandle. This is more in line with the 12Z
WRFnmm model. All models show a significant area of Updraft
Helicity extending across the Columbia Basin, which is an
indicator of the potential for strong rotating storms (i.e.
Supercells). Other parameters show that tornadoes can't be ruled
out in this situation. This is more like a Midwest event than a
typical Northwest event.
Strong storms are firing over north central Oregon at 230pm, with
large hail reports already. While they are moving due north, more
storms continue to develop on the eastern flank. The worrisome
part is that these storms are moving into an extremely unstable
atmosphere, with temperatures near 90F and dew points in the 60s
(Walla Walla currently has a 69 dew point, extremely rare for
here). As the storms move through that environment,
intensification is likely. Timing still moves them into our
counties (Grant, Adams) around 5pm.
All of this should slowly exit into BC by midnight. Rain and wind
will follow for the remainder of tonight into Sunday morning,
with much cooler temperatures. Monday will see some showers over
southeast WA and the southern Panhandle. After a dry Tuesday, look
for mountain showers and a few thunderstorms on Wednesday and
Thursday. Friday will see an increase in shower chances as a
Pacific trough approaches the area. The weekend looks cooler and
wet right now. RJ
&&
.AVIATION...
00Z TAFS: Strong to severe thunderstorms (damaging winds, large
hail, heavy rain, with a couple of tornadoes possible) will
arrive at all TAF sites shortly after 00Z and last for a few
hours. MVFR cigs are likely at most TAF sites later tonight and
into Sunday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 64 44 70 45 74 / 90 50 0 0 0 0
Coeur d'Alene 50 62 45 70 45 73 / 90 70 0 0 0 0
Pullman 48 63 44 66 44 72 / 90 40 0 10 0 0
Lewiston 57 71 51 72 50 79 / 80 30 0 20 0 0
Colville 50 66 43 73 44 76 / 90 90 0 0 0 0
Sandpoint 52 61 45 70 47 72 / 90 90 0 10 0 0
Kellogg 50 60 45 68 47 71 / 90 70 0 10 10 0
Moses Lake 53 73 46 76 45 82 / 90 10 0 0 0 0
Wenatchee 52 69 46 74 47 81 / 70 30 0 0 0 0
Omak 54 68 44 73 46 78 / 90 70 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
Northern Cascades-Moses Lake Area-Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
Wenatchee Area.
&&Hazardous weather outlook, May 30, 12:03 AM PDT, 17 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 1203 AM PDT Sat May 30 2020 IDZ001>004-026-027-WAZ031>038-041>044-310715- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 1203 AM PDT Sat May 30 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Saturday evening continues to look like an active period for thunderstorms and some storms may be strong capable of torrential rain, gusty winds, and hail.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:14 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Asotin, Garfield, Whitman | 46 min |
| May 30, 6:32 PM PDT | Severe Thunderstorm Warning | OTX | Adams | 28 min |
| May 30, 6:48 PM PDT | Special Weather Statement | OTX | Garfield | 42 min |
| May 30, 6:53 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 37 min |
| May 30, 7:11 PM PDT | Special Weather Statement | OTX | Whitman | 49 min |
| May 30, 7:25 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Stevens | 50 min |
| May 30, 7:29 PM PDT | Areal Flood Warning | OTX | Adams, Lincoln | 32 min |
| May 30, 7:45 PM PDT | Areal Flood Warning | OTX | Ferry, Lincoln, Spokane, Stevens | 60 min |
| May 30, 8:10 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 50 min |
| May 30, 8:53 PM PDT | Special Weather Statement | OTX | Pend Oreille | 52 min |
| May 31, 3:15 AM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Whitman | 3 hr |
| May 31, 4:59 AM PDT | Flood Watch | OTX | Ferry, Pend Oreille, Stevens | 6 hr |
| May 31, 12:46 PM PDT | River Flood Warning | OTX | Okanogan | 70 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.